Heavy Snow, Livingston
- When
- March 21, 8:00 AM EST to March 22, 2:00 AM EST
- Where
- Livingston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.603, -83.911 (the zone’s center; the record gives no point)
A strong low pressure system tracked through the Ohio Valley, resulting in heavy snow along and south of M-59. There was a very sharp cutoff to the snow to the north, as little accumulating snow occured north of I-69.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong low pressure system tracked through the Ohio Valley, resulting in heavy snow along and south of M-59. There was a very sharp cutoff to the snow to the north, as little accumulating snow occured north of I-69.
Here are the average snowfall ranges reported across each county:|Lenawee 7-10 inches.|Livingston 3-6 inches.|Macomb 2-5 inches. |Monroe 6-10 inches. |Oakland 2-6 inches. |Washtenaw 7-10 inches. |Wayne 5-7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 21, 5:58 AM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
658 AM EDT FRI MAR 21 2008
.AVIATION...
LOW LEVEL NORTHERLY FLOW OFF LAKE HURON HAS PRODUCED LOW STRATUS
OVER THE THUMB REGION. WITH THE FLOW VEERING TO THE EAST...THERE
IS A CHANCE THESE LOW CLOUDS (1500-2000 FEET) CLOUD SNEAK INTO THE
DETROIT TAFS FOR A COUPLE HOURS BEFORE DISSIPATING.
OTHERWISE...EXPECTING JUST INCREASING AND LOWERING MID CLOUDS
THROUGH THE DAY...WITH SNOW DEVELOPING AT THE DETROIT TAFS AROUND
22Z. LIFR/IFR SNOW AT THE DETROIT TAFS DURING THE EVENING HOURS
WILL TAPER OFF OVERNIGHT. FARTHER NORTH...THE DRY LOW LEVEL AIR IS
EXPECTED TO HOLD ON...ESPECIALLY AT MBS...WHERE VFR CONDITATIONS
ARE EXPECTED TO CONTINUE TONIGHT.
&&
.PREV DISCUSSION...ISSUED 428 AM EDT FRI MAR 21 2008
SHORT TERM...TODAY AND TONIGHT
A HEAVY BUT NARROW SWATH OF SNOW TO IMPACT FAR SOUTHERN LOWER
MICHIGAN LATE TODAY INTO THIS EVENING.
BASED OFF 00Z RAOBS AND SATELLITE/RADAR/SURFACE OBS THROUGH 6Z...IT
APPEARS TO ME THE 00Z REGIONAL GEM HAS THE BEST HANDLE ON THE
HEAVY SNOW IN AND AROUND THE ABERDEEN NORTH DAKOTA REGION (7+
INCHES REPORTED THUS FAR)...AS WELL AS THE RECENT DEVELOPMENT OF
THE PRECIPITATION AROUND THE QUAD CITIES ADVANCING EAST.
WILL THUS FACTOR IN THE GEM...WHICH ALSO HAS SUPPORT FROM THE
00Z PARALLEL NAM...WHICH CONTINUES TO FOCUS THE MAX QPF/SWATH OF
SNOW TOWARD THE OHIO BORDER. ALTHOUGH...THE 00Z 4KM NMM WRF DOES
GIVE SUPPORT FOR HEAVY SNOW TO EXTEND NORTH INTO THE I-94 CORRIDOR
IN WASHTENAW/WAYNE COUNTIES. BOTH 00Z NMM WRF/PARALLEL NAM SHOWING
A SHARP CUTOFF TO THE SNOW THIS EVENING NORTH/NORTHEAST OF
M59...WHICH SEEMS REASONABLE BASED ON THE EXTREME DRY AIR IN PLACE
OVER SOUTHEAST MICHIGAN. 00Z DTX SOUNDING CAME IN WITH A PW VALUE
OF 0.13 INCHES. BUT ULTIMATELY...THE NORTHERN EXTEND AND MAGNITUDE
OF THE SNOW WILL BE BASED ON THE STRENGTH OF THE CONSOLIDATING
UPPER WAVE NEAR CHICAGO LATE THIS EVENING...WHICH WILL DETERMINE
WHERE THE BEST LARGE SCALE ASCENT AND TREMENDOUS LIFT/850-700 MB
FGEN SETS UP...WHICH WILL MORE THAN OFFSET THE INITIALLY DRY
AIRMASS IN PLACE. EQUALLY IMPRESSIVE 290-285K ISENTROPIC ASCENT
SHOWN BY THE NAM ALONG/SOUTH OF I-94...BUT GFS IS FASTER AND NOT
AS STRONG...WHILE REGIONAL GEM SHOWING BEST LIFT SOUTH OF THE
BORDER. HALF INCH PRECIPITABLE WATER CONTOUR SHOWN TO REACH AT
LEAST TO THE I-94 CORRIDOR IN BOTH GFS/NAM. THOUGHT THE GFS TIMING
WAS A BIT FAST AND NAM MAYBE A BIT TO SLOW...AND LOOK FOR BULK OF
THE STORM TO OCCUR BETWEEN 23Z-6Z. THINK THE PREVIOUS FORECAST OF
5-8 INCHES WITHIN THE WATCH AREA LOOKS GOOD...AND WILL UPGRADE
THOSE THREE COUNTIES INTO A WINTER STORM WARNING. WAYNE COUNTY IS
THE BIG STICKING POINT...AS I AM EXPECTING 2-6 INCHES...HIGHEST
AMOUNTS FAR SOUTHWEST. AFTER QUICKLY LOOKING AT THE 00Z
EUROPEAN/6Z NAM...DECIDED TO GO WITH A WARNING FOR WAYNE
COUNTY...THOUGH...SUSPECT THOSE MODELS ARE STILL TOO GENEROUS WITH
THE QPF ALONG/NORTH OF M59. WILL CARRY A SNOW ADVISORY FOR
LIVINGSTON/OAKLAND COUNTIES...WITH THE EXPECTATION OF ABOUT 4
INCHES IN THE FAR SOUTHERN PART OF THOSE COUNTIES.
LONG TERM...SATURDAY THROUGH NEXT THURSDAY
IN THE WAKE OF THE SYSTEM TODAY AND TONIGHT...EXPECT SOME CLEARING
AND DRYING ON SATURDAY. HOWEVER...SOME INDICATION OF 500-300 MB
MOISTURE...AND WILL GO WITH MORE PARTLY SUNNY CONDITIONS FOR
SATURDAY. THE BEST CHANCE OF MORE SUN WILL BE ACROSS THE NORTHERN
CWA. TEMPS SHOULD CLOSER TO THE COOLER GUIDANCE WITH PARTLY SUNNY
SKIES...AND CLOSER TO THE WARMER GUIDANCE IN THE NORTH WITH A LITTLE
MORE SUN.
PARTLY CLOUDY SKIES AND DEW POINTS IN THE TEENS WILL ALLOW FOR
ANOTHER COLD NIGHT SATURDAY NIGHT...BEFORE THE NEXT SHORTWAVE
AFFECTS LOWER MICHIGAN.
ON SUNDAY...SHORTWAVE AND COLD FRONT MOVE THROUGH LOWER MICHIGAN.
ALSO GOOD INSTABILITY DEVELOPS ON SUNDAY WITH CAPES AROUND 100
J/KG. THESE FACTORS WILL LEAD TO SCATTERED SNOW SHOWERS...
ESPECIALLY IN THE AFTERNOON. GIVEN THE SMALL SIZE OF THE SHORTWAVE
FEATURE...WILL NOT GO HIGHER THAN THE SCT/CHC POPS. HOWEVER...AS WE
GET CLOSER TO SUNDAY AND CONFIDENCE IN THE PATH OF THE SHORTWAVE
GROWS...EXPECT TO NEED A LIKELY POP WITH SOME MINOR ACCUMULATIONS
FOR SUNDAY.
AS THAT SHORTWAVE EXITS...ANOTHER WEAKER SHORTWAVE MOVES ACROSS THE
CENTRAL GREAT LAKES ON MONDAY. NOT AS MUCH INSTABILITY OR FORCING
WITH THAT ONE...AND WILL ONLY ADD FLURRIES FOR MONDAY. BOTH SUNDAY
AND MONDAY WILL BE COLD AS 850 TEMPS FALL TO -10C TO -14C. HIGH
TEMPS GENERALLY IN THE LOWER TO MID 30S FOR BOTH DAYS...WHICH
FOLLOWS GUIDANCE IN GENERAL.
IN THE FAST ZONAL FLOW NEXT WEEK...THE NEXT SYSTEM ARRIVES TUESDAY.
MODELS INDICATE ENOUGH WARM AIR ADVECTION AND BOUNDARY LAYER WARMING
TO INCLUDE A CHANCE OF RAIN OR SNOW ON TUESDAY FOR MOST OF SOUTHEAST
MICHIGAN. EXTENDED MODELS CONTINUE TO REALLY DIVERGE AFTER THAT
SYSTEM...ALTHOUGH ALL HAVE WEDNESDAY DRY ACROSS LOWER MICHIGAN.
THEREFORE...NO BIG CHANGES IN THE EXTENDED EXCEPT TO HAVE A DRY DAY
ON WEDNESDAY.
MARINE...
WINDS TURN EASTERLY AND INCREASE DURING THIS AFTERNOON AHEAD OF A LOW
PRESSURE SYSTEM APPROACHING THE OHIO VALLEY. THIS WILL NECESSITATE
SMALL CRAFT ADVISORIES OVER THE MICHIGAN WATERS OF LAKE ERIE. GUSTY
NORTHERLY WINDS ARE LIKELY OVER LAKE HURON ON SATURDAY AND AGAIN ON
SUNDAY AS SEVERAL COLD FRONTS PUSH DOWN FROM CANADA. THEN STRONG
SOUTHWEST WINDS...EXPECTED TO BE JUST BELOW GALES ON LAKE HURON...ON
TUESDAY WITH TIGHT GRADIENT AS ANOTHER LOW PASSES ACROSS THE
NORTHERN LAKES.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ075-MIZ082-MIZ083...FROM 4 PM FRIDAY TO 8
AM SATURDAY.
WINTER STORM WARNING...MIZ076...FROM 6 PM FRIDAY TO 8 AM SATURDAY.
SNOW ADVISORY...MIZ068-MIZ069...FROM 5 PM FRIDAY TO 6 AM SATURDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...FROM 8 PM FRIDAY TO 8 AM SATURDAY.
&&
AVIATION.....SF
SHORT TERM...SF
LONG TERM....RBP
MARINE.......SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 504 AM EDT FRI MAR 21 2008 MIZ075-076-082-083-220915- WASHTENAW-WAYNE-LENAWEE-MONROE- 504 AM EDT FRI MAR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARINING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE.../WSWDTX/...FOR GREATER DETAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED. MIZ068-069-220915- LIVINGSTON-OAKLAND- 504 AM EDT FRI MAR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FOR THIS EVENING AND TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE.../WSWDTX/...FOR GREATER DETAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED. MIZ047>049-053>055-062-063-220915- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-LAPEER-ST. CLAIR- 504 AM EDT FRI MAR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-220915- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 504 AM EDT FRI MAR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT FOR THE MICHIGAN WATERS OF LAKE ERIE. PLEASE SEE THE LATEST MARINE FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE AGAIN ON TUESDAY FOR THE NEARSHORE AREAS OF LAKE HURON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ060-061-070-220915- SHIAWASSEE-GENESEE-MACOMB- 504 AM EDT FRI MAR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL OVERSPREAD THE AREA BY THIS EVENING...ESPECIALLY FOR SOUTHERN PORTIONS OF THE COUNTIES. THIS SNOW WILL CONTINUE UNTIL AROUND MIDNIGHT. TOTAL SNOW ACCUMULATIONS IN THE SOUTH HALF OF EACH COUNTY WILL BE AROUND AN INCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED. RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90160, 90162, 90164, 90166, 90167, 90168.